Skip to main content

See also:

What to do if your blood glucose level drops and you need it to go up quickly

According to Everyday Health on April 9, 2014, there are things you can do if you or someone around you have an episode of hypoglycemia when blood glucose levels need to go up quickly.

First of all, watch out for the following symptoms of a drop in your blood glucose level. The symptoms of hypoglycemia vary from person to person, but anyone taking insulin or diabetes medication should know what they are. Low blood sugar symptoms include:

  • Weakness or fatigue
  • Cold sweats or clammy skin
  • Confusion or fuzzy and unclear thinking
  • Dizziness or light-headedness
  • Blurred vision
  • Hunger
  • Nervousness, anger, or irritability
  • Headache
  • Rapid heartbeat
  • Numb or tingling skin
  • Difficulty speaking
  • Shakiness

If any of the above symptoms occur, get some carbs into your body immediately. Fast-acting carbohydrates, especially simple sugars, can help blood glucose to go up quickly. If you are taking insulin or diabetes medication as part of a diabetes management plan, you should always have on hand a bit of quick-fix food equal to 15 to 20 grams of sugar or carbohydrates. Some foods that can provide this amount and quickly raise your blood sugar level include the following:

  • 4 or 5 saltine crackers
  • 5 or 6 pieces of hard candy
  • 2 tablespoons of raisins
  • 4 teaspoons of sugar
  • 3 or 4 glucose tablets
  • 1 serving of glucose gel
  • 1/2 cup of fruit juice or regular soda
  • 1 cup of milk
  • 1 tablespoon of honey or corn syrup

Don't keep eating because you might overeat and cause your blood sugar level to go too high. Instead, wait about 15 minutes and then test your blood sugar level with a meter. If it's still too low, then eat another 15 to 20 grams of sugar or carbohydrate. Repeat until your blood sugar level is at least 70 mg/dl or higher.

If after doing the above and your body doesn't respond, seek medical help. If you haven't responded to the carbs or if you've passed out or had seizures, you probably have a case of severe hypoglycemia and need medical attention.

If this occurs often and if you have severe case, ask your doctor to adjust your diabetes medications. You also should ask to have a glucagon injection prescribed to you, so that a family member or friend can administer it if you pass out or experience a seizure from another severe case of hypoglycemia.

Be prepared by keeping snacks with you at all times. Being prepared and knowing what to do about hypoglycemia is an important part of a good diabetes management plan.